Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 229, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 3, 2003, 7:09 AM CDT for Tuscaloosa County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 7:09 AM CDT (12:09 UTC)
- Expired
- May 3, 2003, 7:45 AM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 67 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 618 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
674 WUUS54 KBMX 031209 SVRBHM ALC125-031245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 709 AM CDT SAT MAY 3 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA * UNTIL 745 AM CDT * AT 709 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SAMANTHA...MOVING EAST AT 35 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...KELLERMAN. LARGE HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3350 8759 3332 8761 3325 8710 3345 8729 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:50 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 3, 5:50 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM, AL 550 AM CDT SAT MAY 03 2003 MCS...AND ASSOCIATED CLOUD SHIELD...NOT SHEARING OUT LIKE YESTERDAY MORNING. A N TO S AREA OF SHOWERS AND THUNDERSTORMS ON W SIDE OF MCS APPROACHING W AL... WITH CLOUD SHIELD WELL ENTRENCHED ACROSS MAJORITY OF CWA. THUS...WILL BREAK OUT A MORNING GROUPING TO FIRST PERIOD OF ZONES AND MENTION ACROSS W LOCATIONS SHOWERS AND THUNDERSTORMS...WITH SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE EAST. WILL ADDRESS SEVERE WORDING IN ZONE FOR THIS MORNING SIMILAR TO AFTERNOON WORDING. .BHM...NONE. 89 JBW
Hazardous weather outlook, May 2, 12:43 PM CDT, 18 hours 26 minutes before
ALZ011>015-017>050-022100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1243 PM CDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE WILL LIKELY BECOME SEVERE...WITH DAMAGING WINDS AND HAIL BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE WEEKEND DURING THE AFTERNOON AND EVENING HOURS AS THE FRONT BECOMES STATIONARY ACROSS ALABAMA. THE BEGINNING OF THE WORK WEEK DOES NOT SHOW MUCH PROMISE EITHER AS A SERIES OF UPPER-LEVEL DISTURBANCES MOVES OVER US ON MONDAY AND TUESDAY. THESE DISTURBANCES WILL BRING BETTER SHOWER AND THUNDERSTORM CHANCES...WITH THE BEST CHANCE FOR ANY STRONG STORMS BEING ON TUESDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EVEN THOUGH EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING AFTERNOON AND EVENING CONDITIONS...ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY NOT BE REQUIRED THROUGH TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:03 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 12 min |
| May 2, 7:03 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 42 min |
| May 2, 7:25 PM CDT | Tornado Warning | BMX | Shelby | 35 min |
| May 2, 7:26 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 64 min |
| May 2, 7:28 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 32 min |
| May 2, 7:29 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 16 min |
| May 2, 7:31 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 44 min |
| May 2, 7:35 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 40 min |
| May 2, 7:38 PM CDT | Tornado Warning | BMX | Talladega | 22 min |
| May 2, 7:41 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Perry | 64 min |
| May 2, 7:43 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 62 min |
| May 2, 7:48 PM CDT | Tornado Warning | BMX | Coosa | 42 min |
| May 2, 7:57 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Shelby | 33 min |
| May 2, 8:09 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 66 min |
| May 2, 8:39 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 36 min |
| May 2, 8:43 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 32 min |
| May 2, 8:47 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 28 min |
| May 2, 9:36 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 39 min |
| May 2, 9:47 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 28 min |
| May 2, 10:15 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 45 min |
| May 3, 1:00 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 45 min |
| May 3, 7:45 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 45 min |
| May 3, 8:17 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 43 min |
| May 3, 8:24 AM CDT | Severe Thunderstorm Warning | BMX | Chilton | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.